Please use this identifier to cite or link to this item: http://hdl.handle.net/1959.13/916863
- Clinical and ECG effects of escitalopram overdose
van Gorp, Freek;
Whyte, Ian M.;
Isbister, Geoffrey K.
- The University of Newcastle. Faculty of Health, School of Medicine and Public Health
- Study objective: We investigate the clinical effects of escitalopram overdose and determine the risk of QT prolongation and serotonin toxicity. Methods: A review of escitalopram overdoses to a clinical toxicology unit was undertaken. Patient demographics, details of the ingestion, clinical effects, including evidence of serotonin toxicity, complications (arrhythmias and seizures), ICU admission, and length of stay were obtained. QT and QRS intervals were manually measured on ECGs by using a standardized approach. In a subgroup of 34 prospectively recruited patients, escitalopram was detected in blood from 33 patients. Medians and interquartile ranges (IQR) were reported, and QT versus pulse rate was plotted on a QT nomogram to investigate QT prolongation. Results: Median ingested dose in the 79 presentations was 140 mg (IQR 75 to 260 mg; range 20 to 560 mg), and escitalopram was the only drug ingested or all coingested drugs were nontoxic in 46 cases. Median length of stay for patients receiving clinically important coingestants was 19 hours (IQR 9 to 33 hours) compared with that of patients receiving escitalopram alone (median 12 hours; IQR 7 to 19 hours). Serotonin toxicity occurred in 7 of the 46 escitalopram-alone ingestions (15%) but in only 1 of the 33 patients coingesting other medications. Common features were inducible clonus and hyperreflexia. Central nervous system depression and ICU admission were rare in escitalopram-alone overdoses compared with those in cases with sedative coingestants. Bradycardia (pulse rate <60 beats/min) occurred in 11 cases (14%) and an abnormal QT–HR pair in 11 (14%), which was associated with normal or slow pulse rates. There were no deaths, seizures, or arrhythmias. Conclusion: Major manifestations of escitalopram overdose were serotonin toxicity, QT prolongation, and bradycardia. The study suggests a potential for cardiac arrhythmias in escitalopram overdose.
- Annals of Emergency Medicine Vol. 54, Issue 3, p. 404-408
- Publisher Link
- Resource Type
- journal article